Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Charleston, WV

May 21, 2004Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2004, 9:31 PM EDT for Raleigh County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 9:31 PM EDT (01:31 UTC)
Expired
May 21, 2004, 10:15 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS51 KRLX 220131
SVRRLX
WVC081-220215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 1015 PM EDT...

* AT 928 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTH OF PAX...OR ABOUT 7 MILES WEST OF OAK
  HILL...MOVING SOUTH AT 25 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BEAVER...BECKLEY...
  BRADLEY...COAL CITY...CRAB ORCHARD...DANIELS...MABSCOTT...
  MACARTHUR...PINEY VIEW...PROSPERITY...SHADY SPRING...SOPHIA...
  STANAFORD AND DRY CREEK.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3765 8132 3775 8145 3796 8140 3795 8133
          3789 8130 3785 8105 3783 8106 3781 8094
          3772 8085 3771 8098 3761 8107

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:20 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 21, 6:20 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT FRI MAY 21 2004

.UPDATE ZONES FOR ADDITION SEVERE THUNDERSTORM WATCH #241 FOR MUCH
OF THE AREA UNTIL 11 PM THIS EVENING...

.DISCUSSION...

430 PM EDT FRI MAY 21 2004

TONIGHT THROUGH SUNDAY NIGHT...

SPOTTY SHOWERS AND A FEW THUNDERSTORMS HAVE FIRED UP ACROSS THE LEFT
OVER BOUNDARIES.  WILL BE WATCHING THE BOW ACROSS NORTHERN OHIO...AS
IT PUSHES EASTWARD.  FLOOD WATCH HAS BEEN POSTED FOR OUR 4
NORTHWESTERN MOST COUNTIES UNTIL 4 AM...DUE TO THE ALREADY SATURATED
GROUND...AND THE POTENTIAL FOR MORE RAIN THIS EVENING AND
OVERNIGHT.  WARM AND HUMID AIRMASS REMAINS OVER THE CWA...WITH THE
MENTION OF UPPER 80 DEGREES ACROSS THE LOWLANDS THROUGH THE PERIOD.
DECREASED TEMPS A FEW DEGREES MONDAY NIGHT...AS A RESULT OF FEW
CLOUDS COMPARED TO NEXT COUPLE OF OVERNIGHT PERIODS.  HAVE ALSO
TAKEN OUT THE MENTION OF SHOWERS OR THUNDERSTORMS ON SUNDAY WITH THE
EXCEPTION OF A SLIGHT CHANCE ACROSS THE EAST AND NORTHERN PORTIONS
OF THE CWA.

MONDAY THROUGH FRIDAY...
THE MODELS HAVE COME INTO BETTER AGREEMENT TODAY FOR THE EXTENDED
RANGE.  THE REGION WILL REMAIN WARM FOR THE EARLY PART OF THE WEEK
AS THE FRONTAL BOUNDARY WILL REMAIN TO THE NORTH OF THE REGION.
WHILE THE MODELS ARE STILL HAVING SOME DIFFERENCES WITH RESPECT TO
INDIVIDUAL WAVES MOVING THROUGH THE FLOW...THE SYNOPTIC PATTERN OF
KEEPING THE FRONT NORTH OF THE REGION IS CONSISTENT.  FOR
NOW...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND
TUESDAY...WITH PART OF SE OHIO AND NRN WV HAVING THE BETTER
OPPORTUNITY TO SEE THE STORMS ON MONDAY AND TUESDAY.

FROM MID WEEK ON...THE MODELS HAVE ALL NOW GONE TO THE IDEA OF A
FRONT PUSHING ACROSS THE REGION WITH A TROUGH DEVELOPING IN THE
EAST.  WITH THE MODEL CONSISTENCY...HAVE TAKEN THE FORECAST IN THAT
DIRECTION WITH A COLD FRONT PUSHING ACROSS DURING THE DAY ON
WEDNESDAY.  HAVE GONE WITH HIGHER POPS ON WEDNESDAY WITH THE FRONTAL
PASSAGE.  WEAK HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT INTO THURSDAY
WITH DRIER AND COOLER WEATHER EXPECTED.  FOR FRIDAY...THERE IS SOME
DISAGREEMENT IN WHETHER OR NOT RAIN IS POSSIBLE.  FOR NOW...IT
APPEARS AS IF THE REGION WILL BE BETWEEN SYSTEMS...WITH THE FRONT
STALLED TO THE SOUTH OVER TN AND THE NORTHERN STREAM JET AND
DYNAMICS ROLLING ACROSS THE SRN GREAT LAKES.  WITH THIS SET
UP...HAVE ELECTED TO HOLD OFF ON ANY MENTION OF PRECIPITATION.  EVEN
IF IT DOES RAIN...IT SHOULD NOT BE MUCH.

FOR TEMPERATURES...HAVE RAISED VALUES ON MONDAY AND TUESDAY AS THE
REGION REMAINS IN THE WARM SECTOR.  HAVE GONE A FEW DEGREES ABOVE
THE MEX ON TUESDAY AS THE GFS WANTS TO KEEP MORE CLOUDINESS IN THE
REGION THAN IS EXPECTED.  FOR THE REMAINDER OF THE WEEK...HAVE
COOLED THE TEMPERATURES DOWN TO GET CLOSER TO THE MEX AS THE FRONT
SHOULD KNOCK READINGS DOWN ABOUT 10 DEGREES.  FOR LOWS...FOLLOWED A
SIMILAR TREND OF KEEPING TEMPERATURES AT OR ABOVE GUIDANCE MONDAY
AND TUESDAY NIGHT AND THEN COOLING THINGS DOWN FOR THE SECOND HALF
OF THE WEEK.

KF/ESS

&&

.PREVIOUS DISCUSSION...

1105 AM EDT FRI MAY 21 2004

UPDATE TO ZFP ALREADY ISSUED.  MAIN CHANGES HAVE BEEN TO DECREASE
POPS ACROSS EXTREME SOUTHERN PORTION OF THE CWA EARLY THIS
AFTERNOON.  LEFTOVER BOUNDARIES REMAIN ACROSS THE CWA...AND WILL BE
THE FOCUS OF CONVECTION FOR THE AFTERNOON HOURS.  ALSO DECREASED
POPS QUICKER OVERNIGHT.  OTHERWISE...FEW CHANGES MADE TO THE CURRENT
FORECAST.

KF

&&

.AVIATION...

105 PM EDT FRI MAY 21 2004

THE CONVECTIVE SYSTEM THAT FLIRTED WITH THE PKB TO CKB TO EKN
CORRIDOR...PUT DOWN A BOUNDARY THAT COULD BE THE FOCUS FOR
REDEVELOPMENT THIS AFTERNOON.  PUT IN A TEMPO POSSIBILITY FOR MVFR
CONDITIONS IN SHRA FOR ALL TERMINALS...BUT EXPECT MOST OF THE TSRA
TO REMAIN ACROSS NORTHERN AND CENTRAL CWA.  HINTED AT THUNDER
POSSIBILITY BY INCLUDING CB.  SHOULD SEE IMPROVING CONDITIONS BY
SUNSET AS HEATING FADES AND UPPER SUPPORT EXITS.  WHOEVER GETS
RAINED ON TODAY WILL GET FOGGED IN TONIGHT.  THEREFORE...CKB AND EKN
SHOULD SEE IFR VISIBILITIES OVERNIGHT.  AS FOR SATURDAY WILL NOT ADD
SHRA OR TSRA AT THIS TIME AS WE LOOK TO BE IN A LULL PRECIPITATION
WISE...WITH A SMALL CHANCE OF CONVECTION AT THE END OF THE FORECAST
PERIOD MAINLY ACROSS THE EASTERN MOUNTAINS OF WV.

KF

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...FLOOD WATCH UNTIL 400 AM FOR OHZ066-067-075-076.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM FOR
OHZ066-067-075-076-083>085.

In the hours before

Local storm report, May 21, 9:02 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     5 SE MCCONNELSVILLE     39.60N 81.78W
05/21/2004                   MORGAN             OH   COUNTY OFFICIAL

            TREES DOWN ACROSS ROUTES 83N, 60N, 376S

&&

KF
Local storm report, May 21, 9:02 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 SE MCCONNELSVILLE     39.60N 81.78W
05/21/2004                   MORGAN             OH   COUNTY OFFICIAL

            TREES DOWN ACROSS ROUTES 83N, 60N, 376S

&&

KF
Local storm report, May 21, 9:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HAIL             GLENVILLE               38.94N 80.83W
05/21/2004  0.75 INCH        GILMER             WV   CO-OP OBSERVER

&&

KF
Local storm report, May 21, 9:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
906 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             GLENVILLE               38.94N 80.83W
05/21/2004  0.75 INCH        GILMER             WV   CO-OP OBSERVER

&&

KF
Local storm report, May 21, 9:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     WEBSTER                 39.33N 80.06W
05/21/2004                   TAYLOR             WV   COUNTY OFFICIAL

            NUMEROUS TREES DOWN COUNTY WIDE

0745 AM     TSTM WND DMG     LUMBERPORT              39.37N 80.35W
05/21/2004                   HARRISON           WV   COUNTY OFFICIAL

            NUMEROUS TREES DOWN COUNTY WIDE

&&

KF
Local storm report, May 21, 9:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     WEBSTER                 39.33N 80.06W
05/21/2004                   TAYLOR             WV   COUNTY OFFICIAL

            NUMEROUS TREES DOWN COUNTY WIDE

0745 PM     TSTM WND DMG     LUMBERPORT              39.37N 80.35W
05/21/2004                   HARRISON           WV   COUNTY OFFICIAL

            NUMEROUS TREES DOWN COUNTY WIDE

&&

KF

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:18 PM EDTSevere Thunderstorm WarningRLXWebster57 min
May 21, 8:28 PM EDTSevere Thunderstorm WarningRLXNicholas47 min
May 21, 8:49 PM EDTSevere Thunderstorm WarningRLXPocahontas41 min
May 21, 9:04 PM EDTSevere Thunderstorm WarningRLXFayette41 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.